Home > Serotonin Syndrome
Taking certain medicines together can cause a serious but uncommon condition called serotonin syndrome. The best way to prevent serotonin syndrome is to make sure that all of your doctors know about all of the medicines you are taking. Serotonin syndrome can happen when the level of a substance in your brain (called serotonin) gets too high.
Examples of medicines that may cause serotonin syndrome include medicines used for migraines, nausea, or pain, and some herbal supplements. It can also happen if you are taking more than one SSRI or SNRI for depression, anxiety, pain, or another condition. SSRIs are selective serotonin reuptake inhibitors, and SNRIs are selective serotonin/norepinephrine reuptake inhibitors.
Symptoms of serotonin syndrome may include:
If you are taking any other medicine along with an antidepressant (or two antidepressants) and you notice any of these symptoms, call your doctor right away. Without treatment, serotonin syndrome can be deadly. But treatment usually can get rid of the symptoms in less than 24 hours.
ByHealthwise StaffPrimary Medical ReviewerAnne C. Poinier, MD - Internal MedicineKathleen Romito, MD - Family MedicineSpecialist Medical ReviewerChristine R. Maldonado, PhD - Behavioral Health
Current as ofMay 3, 2017
Current as of:
May 3, 2017
Anne C. Poinier, MD - Internal Medicine & Kathleen Romito, MD - Family Medicine & Christine R. Maldonado, PhD - Behavioral Health
To learn more about Healthwise, visit Healthwise.org.
© 1995-2017 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
6051 US Hwy. 49
Hattiesburg, MS 39401
CONNECT WITH FORREST HEALTH
Notice of Privacy Practices · PUBLIC RECORDS REQUEST · FINANCIAL ASSISTANCE · NON-DISCRIMINATION NOTICE
REQUEST FROM LAW ENFORCEMENT FOR RELEASE OF PROTECTED HEALTH INFORMATION 6051 US HIGHWAY 49, HATTIESBURG MS 39401 · 601-288-7000 · © FORREST HEALTH · ALL RIGHTS RESERVED ·